Alert archive / Iowa / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS Des Moines, IA

June 25, 20214 counties in Iowa

NWS Des Moines, IA issued this areal flood warning at Jun 25, 2021, 2:15 AM CDT for 4 counties in Iowa. It was in force for 12 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2021, 2:15 AM CDT (07:15 UTC)
Expired
Jun 25, 2021, 2:00 PM CDT
In force
12 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Appanoose County, IA, Lucas County, IA, Monroe County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 98 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:19 AM CDTHEAVY RAIN 5.25Albia, IAUPDATED 24 HOUR RAINFALL TOTAL.
Jun 25, 8:00 AM CDTHEAVY RAIN 2.452 Nnw Centerville, IASPOTTER REPORTS ANOTHER 2.45 INCHES OF RAIN OVERNIGHT, AFTER 0.75 FELL ON THURSDAY MORNING.
Jun 25, 8:00 AM CDTHEAVY RAIN 2.882 N Rathbun, IATHE RATHBUN DAM COOP OBSERVER MEASURED 2.88 INCHES OF RAIN IN THE LAST 24 HOURS.
Jun 25, 8:00 AM CDTHEAVY RAIN 4.73 Nnw Russell, IACOCORAHS OBSERVER 4.6 E CHARITON REPORTS 4.70 INCHES OF RAIN IN THE LAST 24 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

575 
WGUS43 KDMX 250715
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
215 AM CDT Fri Jun 25 2021

IAC007-117-135-185-251900-
/O.NEW.KDMX.FA.W.0002.210625T0715Z-210625T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appanoose IA-Lucas IA-Monroe IA-Wayne IA-
215 AM CDT Fri Jun 25 2021

The National Weather Service in Des Moines has issued a

* Flood Warning for...
  Northern Appanoose County in south central Iowa...
  Lucas County in south central Iowa...
  Monroe County in south central Iowa...
  Northern Wayne County in south central Iowa...

* Until 200 PM CDT Friday.

* At 215 AM CDT, local law enforcement reported heavy rain in the 
  warned area due to thunderstorms. Flooding is already occurring. 
  Between 3 and 6 inches of rain have fallen.

* Some locations that will experience flooding include...
  Centerville, Chariton, Albia, Corydon, Rathbun Lake, Lake Sundown, 
  Moravia, Russell, Humeston, Mystic, Lucas, Derby, Melrose, Promise 
  City, Unionville, Rathbun, Plano, Udell, Millerton and Honey Creek 
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4108 9356 4107 9264 4075 9264 4075 9356

$$

Curtis
2 follow-up statements
004 
WGUS83 KDMX 251341
FLSDMX

Flood Statement
National Weather Service Des Moines IA
841 AM CDT Fri Jun 25 2021

IAC007-117-135-185-251900-
/O.CON.KDMX.FA.W.0002.000000T0000Z-210625T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appanoose IA-Lucas IA-Monroe IA-Wayne IA-
841 AM CDT Fri Jun 25 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON FOR 
NORTHERN APPANOOSE, LUCAS, MONROE AND NORTHERN WAYNE COUNTIES...

At 841 AM CDT, local law enforcement reported some roads were still 
under water due to the thunderstorms last night that produced 3 to 6 
inches of rainfall.

Some locations that will experience flooding include...
  Centerville, Chariton, Albia, Corydon, Rathbun Lake, Lake Sundown, 
  Moravia, Russell, Humeston, Mystic, Lucas, Derby, Melrose, Promise 
  City, Unionville, Rathbun, Plano, Udell, Millerton and Honey Creek 
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4108 9356 4107 9264 4075 9264 4075 9356

$$

Krull
967 
WGUS83 KDMX 251904
FLSDMX

Flood Statement
National Weather Service Des Moines IA
204 PM CDT Fri Jun 25 2021

IAC007-117-135-185-251914-
/O.EXP.KDMX.FA.W.0002.000000T0000Z-210625T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appanoose IA-Lucas IA-Monroe IA-Wayne IA-
204 PM CDT Fri Jun 25 2021

...FLOOD WARNING HAS EXPIRED FOR NORTHERN APPANOOSE, LUCAS, MONROE 
AND NORTHERN WAYNE COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures. A Flash 
Flood Watch will be issued due to the potential for heavy rain again 
tonight.

LAT...LON 4108 9356 4107 9264 4075 9264 4075 9356

$$

Krull

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this areal flood warning went out at Jun 25, 12:18 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 25, 12:18 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1218 AM CDT Fri Jun 25 2021

.DISCUSSION.../Tonight through Thursday/
Issued at 347 PM CDT Thu Jun 24 2021

Numerous chances for thunderstorms across Iowa through Saturday
followed by some token chances Sunday and Monday. For today, surface
low pressure is over central Kansas with a pronounced warm front
extending east into central Missouri. Model guidance has been too
far north with this boundary for much of the day along with a
slowness on catching on to how far southeast the northerly winds
have reached into southeast Nebraska. SPC MesoAnalysis showing
uncapped MLCAPE approaching 2000 J/KG though sounding analysis
showing some weak capping still in place across that region. The
more unstable conditions exist in vicinity of the surface warm front
not. That said, a 35 kt low level jet (LLJ) continues across eastern
KS and western MO and will continue to feed a moisture rich Gulf
plume northward and overriding the boundary. Should see a few
elevated cells develop into southeast Nebraska and southwest Iowa
yet late this afternoon. The LLJ should also help drive the warm
front a bit farther north into northern Missouri, which should light
up with surface based supercells. Bunker's right mover motion would
move these cells parallel along the boundary with numerous training
of cells and a very heavy rain fall potential before some cold pool
propagation settles the line slowly south. Given the model biases
too far north noted earlier and expected position of the boundary
south of the Iowa border, this activity will likely will mainly stay
south into Missouri. Therefore, now Flash Flood Watch headlines at
this time. There are signs of a few isolated very slow moving storms
developing into central Iowa though could be efficient rain
producing storms and drop 2+ inches.

Another round of activity is likely by Friday afternoon and involve
more of central Iowa. A few severe storms and locally heavy rainfall
will remain possible. WPC does have a moderate risk for excessive
rainfall over far southern Iowa but the area of heavy rain potential
looks less focused over that portion of the state and certainly
could occur further north. Will continue to monitor this period for
heavy rain but at the same time, most areas north of Interstate 80
are currently in drought and have a developing crop that will soak
up a lot of rainfall. The mostly likely scenario is heavy rainfall
rates overwhelming runoff rates and leading to significant ponding
or local flash flooding.

Similar conditions on Saturday, tough cooler, as another short wave
passes across the state. High PWAT values near to above 2 inches
along with low stability should yield an overall wet day with on and
off thunderstorm chances. At this time a low severe weather threat
exists.

Thunderstorm chances will continue on Sunday and Monday though with
a reduced risk for severe weather and heavy rain though PWATs will
hang out above 1.5 inches and slow storm motions will aid rainfall
amounts where precipitation occurs. A transition to a more
northernly flow by mid next week as the western ridge pushes east.
This will lower thunderstorms chances with temperatures mainly in
the low to mid 80s.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1217 AM CDT Fri Jun 25 2021

Convection over southeast Iowa should exit the forecast area
shortly with areas of MVFR stratus trailing behind. The stratus is
expected to expand into the early morning hours south and east
with some fog contributions as well. Some locations may reach IFR as
winds become light and variable, but confidence isn't great
enough to mention at the moment. VFR should return by midday with
additional scattered convection possible by Fri evening.
Confidence in timing and location is low during that period as
well so only VCSH mention at this lead time.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for IAZ081>086-
092>097.

&&

DISCUSSION...Donavon
AVIATION...Small
Hazardous weather outlook, Jun 24, 9:38 AM CDT, 16 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
938 AM CDT Thu Jun 24 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-251100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
938 AM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms will redevelop later this afternoon and evening,
mainly south of Interstate 80. Severe weather will be possible in
that area, primarily in the form of large hail or strong winds,
though an isolated tornado cannot be ruled out. Locally heavy
rainfall will also be possible tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Several rounds of thunderstorms are expected Friday into Saturday.
A few strong to severe storms will be possible during this time.
Heavy rainfall is also possible across much of the southeast half
Friday into Friday night. Given the current expected rainfall,
most rivers will see within bank rises with smaller streams perhaps
exceeding their banks. Localized ponding of water can be expected
in areas of heavier rainfall.

Non-severe thunderstorms at times will linger into this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed at times today through Friday.

In the hours before

Local storm report, Jun 24, 10:00 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1000 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     FLASH FLOOD      2 E CHARITON            41.01N 93.27W
06/24/2021                   LUCAS              IA   LAW ENFORCEMENT

            482ND STREET HAS WATER RUNNING OVER IT, AND
            IS IN THE PROCESS OF BEING CLOSED AND
            BARRICADED.

&&

FOWLE
Local storm report, Jun 24, 10:08 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1008 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HEAVY RAIN       2 S LENOX               40.86N 94.56W
06/24/2021  M3.33 INCH       TAYLOR             IA   MESONET

            24 HOUR RAIN TOTAL FROM PERSONAL WEATHER
            STATION.

&&

FOWLE
Local storm report, Jun 24, 11:05 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1105 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     HEAVY RAIN       ALBIA                   41.03N 92.81W
06/24/2021  E5.00 INCH       MONROE             IA   TRAINED SPOTTER

            EVENT TOTAL THUS FAR.

&&

JAZ
Local storm report, Jun 25, 12:09 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1209 AM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     HEAVY RAIN       4 SE KIRKVILLE          41.10N 92.45W
06/25/2021  M2.45 INCH       WAPELLO            IA   ASOS

            24 HOUR RAIN TOTAL AT THE ASOS STATION KOTM
            OTTUMWA REGIONAL AIRPORT.

&&

FOWLE
Local storm report, Jun 25, 12:49 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1249 AM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     FLASH FLOOD      3 NNW ELDON             40.96N 92.24W
06/25/2021                   WAPELLO            IA   TRAINED SPOTTER

            TRAINED SPOTTER RELAYED THAT MULTIPLE CREEKS
            WERE OUT OF BANK AND FLOWING WATER ACROSS
            HIGHWAY 16. ESTIMATED TO BE 6 INCHES OR MORE
            OF FLOWING WATER. UNCERTAIN WHEN FLOODING
            BEGAN.

&&
Local storm report, Jun 25, 12:57 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1257 AM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      ELDON                   40.92N 92.22W
06/25/2021                   WAPELLO            IA   EMERGENCY MNGR

            FLASH FLOODING, INCLUDING BASEMENT FLOODING
            OF CITY HALL, AND STREET AND HIGHWAY
            FLOODING IN AND AROUND THE TOWN OF ELDON.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:03 PM CDTSevere Thunderstorm WarningDMXWapello42 min
Jun 24, 8:15 PM CDTFlash Flood WarningDMXDavis, Wapello6 hr
Jun 24, 9:21 PM CDTFlash Flood WarningDMXAppanoose, Lucas, Monroe, Wayne5 hr
Jun 24, 11:20 PM CDTSevere Thunderstorm WarningDMXDavis25 min
Jun 25, 2:08 AM CDTAreal Flood WarningDMXDavis, Wapello12 hr
Jun 25, 2:24 PM CDTFlash Flood WatchDMXAppanoose, Davis, Decatur, Lucas, Monroe, Ringgold and 3 more17 hr

Nearby

Areal Flood Warnings in Iowa, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.